![if !IE]> <![endif]>
What are the common causes and associated symptoms of hypoglycemia?
Hypoglycemia is a pathophysiologic state rather than a disease, and its presence warrants a search for the primary cause. Hypoglycemia is generally considered the glucose level below which symptoms appear, but in general, blood glucose determinations below 50 mg/dL are considered to reflect hypoglycemia. In the conscious patient, hypo-glycemia may be well compensated with few symptoms or may be associated with diplopia, blurred vision, sweating, palpitations, or weakness. The clinical presentation of hypoglycemia is summarized in Table 29.4.
During general anesthesia, the signs and symptoms of hypoglycemia are nonspecific. They may include sweating and hypotension or hypertension and tachydysrhythmias. Therefore, serum glucose assessment is needed to diagnose hypoglycemia during general anesthesia.
Common conditions associated with hypoglycemia include response to medications (oral hypoglycemic agents, insulin preparations); ethanol ingestion; tumors of the pancreas or liver; cirrhosis; hypopituitarism; and adrenal insufficiency. In the perioperative fasting period, infants, young children, and young adult women may become hypoglycemic without glucose supplementation. Patients receiving glucose-rich total parenteral nutrition (TPN) may become hypoglycemic if the infusion is abruptly discontinued, owing to the insulin levels it contains. Recent recommendations for patients receiving TPN are to continue the TPN in the operating room and reduce the infusion rates of other intravenous fluids appro-priately. If TPN must be discontinued, a solution of 10% dextrose at a rate of approximately 75 mL/hr may be substituted. Glucose levels should be checked to ensure adequate glucose replacement.
CNS symptoms of hypoglycemia mimic those com-monly seen in critically ill and sedated patients. Hypoglycemic signs related to catecholamine release resemble those associated with light anesthesia and may be misinterpreted. Treatment with β-adrenergic blockers and coexisting autonomic neuropathy may mask these signs.
Mild episodes of hypoglycemia can be treated with 5% dextrose boluses and infusions. More significant cases, manifested by mental status changes, are treated with 50 mL of 50% dextrose, which invariably causes hyperglycemia. Beneficial responses to glucose administration are both diagnostic and therapeutic. Continued dextrose adminis-tration may be necessary following initial treatment.
In the absence of intravenous access, hypoglycemia can be treated with intramuscular or subcutaneous glucagon. Diazoxide has been used for prolonged refractory cases such as sulfonylurea overdose and insulinoma.
Copyright © 2018-2023 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.